Pros and Cons of Ibuprofen

Discussion in 'Fibromyalgia Main Forum' started by kim840, Sep 26, 2005.

  1. kim840

    kim840 New Member

    I've got another one for you guys because you're all so good!

    I routinely take 800 mg. of ibuprofen. It makes a huge difference for my pain level.

    Do you think this is too much and could be causing any liver damage?

    I also take a statin drug for cholesterol. I do bloodwork every 6 mo. to check how that is going. I'm weighing the pros and cons of discontinuing it.

    But in the long term, what do you think?

    Always Hopeful,
    Marcia
  2. jbennett2

    jbennett2 New Member

    I assume that dosage is a prescription? Or do take individual ones that add up to 800mg?

    My brother-in-law had back surgery last year and his doc told him to take 800 mg. twice a day. Apparently he is not concerned with his liver, as he doesn't have to go back to see him or anything.

    I would ask my doc, and if the liver enzymes are high, get off it.
  3. kim840

    kim840 New Member

    It is not a RX, I just take 4 at once. I know there is a RX for 800 mg. I will ask my doc next time I see him what he thinks. He does the liver as I said every 6 mo anyway, so hopefully it would be detected quickly.

    Thanks!
    Marcia
  4. sunflowergirl

    sunflowergirl Well-Known Member

    on long term use. Most of it talks about using it for 6 years or more, but I guess you need to weigh the consequences and talk to your doctor.
  5. donnaray

    donnaray New Member

    it wouldn't hurt to take milk thistle or silymarin while you're taking the ibuprofin. It's supposed to protect your liver from the effects of nsaids.
  6. Alyndra

    Alyndra New Member

    My Ibuprofin dosages were 1200mg. On an average typical day I was going to bed after having 4800mg of Ibuprofin having gone through my system.

    It didn't take long though for the side effects of the Ibuprofin to become worse then the actual problem I was taking it for!

    I had to take another drug called Misoprostol - just to be able to take Ibuprofin. Even then, I was told liver damage and such were completely unavoidable for long term use.

    My doctor while I was in the hospital brought me a medical journal review about Ibuprofin - and in it it spoke about long term use and side effects.

    I bet you're like me and didn't know that Ibuprofin specifies that their product shouldn't be used in exceed of 800mg PER DAY for any longer then 7 days consecutively.

    Gotta love the things that never make it onto the label ;)

    So pros and cons of taking Ibuprofin?

    My pro: FM pain was considered bearable.
    My con: Ringing in the ears, chronic bloody noses, stomach ulcer, compromised liver function, aggrevated respiratory problems, and a decline in my vision.

    While it's been 4 months since I've taken ANY Ibuprofin, and the doctors said symptoms weren't permanent - the only thing that has stopped are the bloody noses.

    I asked my specialist why I would have been put on such a high dosage if it was going to cause that many problems - and the reply I got was "It doesn't matter what the dosage is if you're going to use it long term - everyone will end up with the same problems eventually"

    Now, my doctor prescribes Demerol.

    Hoping you still have more pros then cons.
    ~Amanda
  7. hidlyn

    hidlyn New Member

    Hi. I wondered that myself. I originally took 1600mg at one time when I was at my worst and my babies were only months old. Sleep was too important not to do what I could. They were left over prescription from my C-section. Well, I kept them for emergencies because I thought no doctor would prescribe that much for me on a regular basis. I just finally told my endo that it helps sometimes (Mainly only on the first few days of my period) but that I had to take large doses. She was all for it. She said there are much worse things I could take. After that I looked it up on the internet and the recommended dosage for arthritis patients is 800mg 3-4 times a day (not to exceed 3200 mg or 3.2 grams) on a regular basis. So, I save it for my very worst times in order not to kill my stomach or have other terrible side effects. As I said though, it only works sometimes. It seems to be most effective during the flares I have during my periods. I've taken it for the last two days and it's done really very little for me.

    Take care.

    Heidi
  8. revlcb

    revlcb New Member

    Hi Kim, I too am on 800 mg/day. I used to take OTC Ibu., which amounted to 2-200 mg, a few times a day.

    According to my PCP, the only side effect that he was worried about was the stomach ulcers. His explanation, pro perscription/stronger dosage, was that to get the same amount of relief, I would have to take 1/2 the number of pills. As each pill in the stomach sits on the stomach lining, it can cause stomach lining problems, which could lead to ulcers. So, less amount of pills = less chance of ulcers.

    The 800 mg does help most of the time. Occaisionally I need something more - especially for headache.

    Off the top of my head, I know that there's another OTC pain killer that can NOT be mixed with Ibu, but not sure what it is...sorry brain fog.

    Lisa
  9. BabiCati

    BabiCati New Member

    increase risk of heart problems and blood pressure, including Ibuprofen. Even the over-the-counter pills are getting a new warning. You should always be under a doctor's care when taking medicine on a regular basis. Just check with him and if he says it is OK then you should be alright.

    Hope this helps!
  10. elliespad

    elliespad Member

    According to Altruis Biomedical Network


    Healthcare professionals and scientists have carefully prepared this ALtruis Biomedical Network-affiliated site, intended for informational purposes only.


    Partners:


    Aspirin
    Aspirin has a long history of safety and is the lowest costing NSAID available. Historically, the original active ingredient in extracts of willow bark was a compound called salicin. This molecule is modified in the body to an active form. The synthetic form, acetysalicyclic acid was made in 1853, but was not widely used as a drug until 1899. The common name, aspirin, came from the German word for the compound. Since this new product was lower in cost and was better than natural forms in use, it rapidly replaced the natural forms and has been in almost everyone's medicine cabinet since that time. In fact, it is the standard by which all other NSAIDs are judged.

    Aspirin has anti-inflammatory, analgesic (reducing pain), antipyretic (antifever) effects and is a mild anticoagulant (blood thinner). The major side effect is stomach irritation.

    Acetaminophen
    Acetaminophen, a non-opiod analgesic without anti-inflammatory effects, was first used in medicine in 1893, but became very widely used after approval by the FDA in 1950. It is used to treat both acute and chronic pain. Perhaps the most notable property is that, unlike aspirin, acetaminophen does not have peripheral antiinflammatory effects or blood-thinning properties. It is used to relieve mild to moderate pain or to reduce fevers. It is considered a drug of choice in patients who are aspirin intolerant, have ulcers, or difficulty in blood clotting. It is available in many dosage forms over the counter and in strengths for children and adults. Acetaminophen is generally very well tolerated. The most important thing to remember is that it has a maximum dose of 4gm/day in adults or 2.6gm/day in children under 12 years of age. This is important because too much acetaminophen can damage the liver. Also, combining acetaminophen and alcohol can result in quick and severe liver damage, so alcohol should be avoided while taking acetaminophen.

    Ibuprophen
    This compound was introduced in 1974 and is often used where pain relief is needed without a large anti-inflammatory effect. It is inferior to aspirin in its anti-inflammatory effect and can cause gastrointestinal irritation. Lower doses can control pain but higher doses are needed to treat inflammation. Other side effects may include kidney toxicity, jaundice, nausea, dizziness, headache, or rash. Ibuprofen can cause stomach upset, diarrhea, dizziness, drowsiness, gas or heartburn, and headache. It can also potentially cause gastric ulcers. Smoking or drinking alcohol while taking ibuprofen can increase your likelihood of developing ulcers. It should not be taken with aspirin because the combination can cause further stomach upset and also cause blood clotting impairment.

    Naproxen
    Naproxen, an NSAID, has both fever-reducing and pain-relieving properties. It is used to treat a variety of inflammatory or pain-related conditions including rheumatoid arthritis (rheumatism), osteoarthritis, and juvenile (childhood-onset) arthritis as well as mild to moderate pain associated with menses, premenstrual discomfort, and pain after surgery or childbirth. Some side effects include diarrhea or constipation, dizziness, drowsiness, gas or heartburn, nausea, vomiting, headache, increased susceptibility to sunburn easier and ringing in the ears.

    Back



  11. Smiffy

    Smiffy Member

    I took slow release Ibuprofen for about 14 years, & believe that it has greatly contributed to my awful interstitial cystitis . It is very acidic.
  12. phoebe1

    phoebe1 New Member

    I have read 2 interesting things about this med namely, one cup of coffee = 200mg ibuprofen, and that 400mg daily may decrease the risk of getting alzheimer's.
    As with all things in life, don't overdo it and keep on weighing up the pro's and con's.
    You are going for a liver function test every 6 months and your body will tell you if it's sick.
    The suggestion about the milk thistle is a good one.

    Phoebe
  13. JLH

    JLH New Member

    You also have to watch out for kidney damage when taking large doses of ibuprofen and when taking it for an extended time.